Rosmarinic Acid Mitigates Mitochondrial Dysfunction and Spinal Glial Activation in Oxaliplatin-induced Peripheral Neuropathy.
Mol Neurobiol. 2018 Feb 9. Epub 2018 Feb 9. PMID: 29427084
Chemotherapy-induced peripheral neuropathy (CIPN) is a dose-limiting complication which develops as a consequence of treatment with chemotherapeutic agents like oxaliplatin and is a mainstay of therapy for colorectal cancer. Ever since CIPN was identified, understanding its exact pathomechanisms remains a clinical challenge. The role of mitochondrial dysfunction and glial cell activation has surfaced in the etiology of CIPN. Rosmarinic acid (RA), a known mitoprotectant exerts neuroprotection against the oxidative stress and neuroinflammation in various disease conditions. Hence, in the present study, we investigated the effect using rosmarinic acid (25 and 50 mg/kg, po) in the experimental model of oxaliplatin-induced peripheral neuropathy (OIPN) in rats. Results showed that RA significantly (p < 0.001) prevented the functional deficits, reversed oxaliplatin-induced mechanical allodynia and cold hyperalgesia in rats. It reduced the oxidative stress, improved the mitochondrial function, and prevented the oxaliplatin-induced loss of ATP levels. RA significantly (p < 0.01) inhibited the spinal glial cell activation and suppressed the expression of inflammatory markers. RA treatment also resulted in the activation of adenosine monophosphate-activated protein kinase (AMPK) in the peripheral nerves and dorsal root ganglion (DRG) which also might have contributedto its neuroprotective actions. In vitro screening also revealed that RA did not compromise the anti-cancer activity of oxaliplatin in colon cancer cells (HT-29). Taken together, the above results demonstrate the therapeutic activity of RA against the oxaliplatin-induced mitochondrial dysfunction and neuroinflammation and thus, suggest its potential for the management of OIPN. Graphical Abstract Schematic representation of neuroprotective mechanisms of rosmarinic acid via AMPK activation in oxaliplatin-evoked peripheral neuropathy.